Georgia, 2008

Damaging Wind in Georgia, November 29, 2008

November 29, 2008 · NWS FFC · 1 event in 1 county or zone

A deep upper-level trough was sweeping from the mid part of the United States into the eastern United States. A strong cold front accompanied the system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep upper-level trough was sweeping from the mid part of the United States into the eastern United States. A strong cold front accompanied the system. Widespread rain affected all of north and central Georgia, but embedded within the rain in central Georgia were small, yet strong thunderstorms. One of these small thunderstorms affected northeast Laurens county blowing down nearly two dozen trees and causing minor damage to the roof of a home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 29, 4:45 AM EST, 6 hours 59 minutes earlier.

Area forecast discussion, Nov 29, 4:45 AM EST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 AM EST SAT NOV 29 2008

.SHORT TERM /TODAY THROUGH MONDAY/...
ZONAL FLOW TO GIVE WAY TO DEEPENING LONG WAVE TROF OVER CENTRAL US
THIS WEEKEND.  MODELS AGREE ON TIMING AND GENERAL TRACK OF THE MAIN
LOW...BUT DIFFERENCES EXIST IN THE DEPTH AND SHORT-WAVE IMPULSES
ROTATING AROUND ITS SOUTHEAST EDGE.  GFS A BIT DEEPER THAN NAM AND
WITH MORE PRONOUNCED SHORT-WAVES.  AT THE SFC...MODELS AGREE ON
DEVELOPING A LOW ON THE WARM FRONT...LIFTING IT NORTH INTO THE COLD
AIR...AND DEVELOPING A NEW ONE FARTHER ALONG THE BOUNDARY AND
TRACKING IT EASTWARD INTO SC.  SUCH A SOLUTION WOULD KEEP TSRA
CHANCES CONFINED TO THE SOUTHERN EDGE OF OUR CWA.  SEE NO REASON TO
DISPUTE THIS SOLUTION.

STRENGTH OF APPROACHING LONG WAVE AND UPPER DYNAMICS /300MB JET MAX
AT 160+KT ON SUNDAY/ WOULD NORMALLY SPELL SEVERE FOR GA...ESPECIALLY
WITH EXISTENCE OF STOUT SFC WARM/WEDGE FRONT ACROSS THE NORTHERN
1/3.  HOWEVER...SURPRISINGLY LITTLE INSTABILITY PROGGED WITH THIS
SYSTEM AND WITH APPROACHING JET MAX KEEPS US IN THE FRONT RIGHT
QUADRANT THIS AFTERNOON...DIRECTLY OVERHEAD SUNDAY...AND THEN THE
LEFT REAR QUAD ON MONDAY.  ONLY DIFLUENCE EVIDENT OCCURS ON SUNDAY
MORNING.  THUS...WE NEVER GET THE SPECTACULAR QG LIFT WHICH WOULD
HELP IN THE INSTABILITY DEPARTMENT.  STRONG ISENTROPIC OVERRUNNING
JUST KEEPS POURING IN THE MID-LEVEL WARM AIR TO KEEP THE LID ON
CONVECTIVE DEVELOPMENT.  EVEN ELEVATED CONVECTION LOOKS MEAGER.
MUCAPES STRUGGLE TO REACH 700 IN THE SOUTH...BUT WITH UPPER LIFT...
HIGH THETA-E AIR AT THE SFC...AND DIFLUENCE ALOFT...WILL PUT TSRA IN
THE SOUTHERN 1/4 OF OUR CWA FOR TODAY.  HODOGRAPH IS IMPRESSIVE WITH
400 HELICITIES FOR THIS AFTERNOON...SO IF AN ISOLATED TSRA GETS
GOING ALONG THE BOUNDARY IN WESTERN GA...ITLL NEED TO BE WATCHED.
EXPECT ACTIVITY IN THE GULF TO CUT OFF ANY THREAT OF DEEP CONVECTION
ON SUNDAY DUE TO MORE FAVORABLE JET QUADRANT PLACEMENT THERE AND THE
SFC BOUNDARY PUSHING SOUTHEAST.

MAX TEMPS TODAY WILL DEPEND ON HOW FAR NORTH THE WEDGE/WARM FRONT
LIFTS...IF IT DOES AT ALL.  SUSPECT IT WILL LIFT ONLY SLIGHTLY NORTH
THIS MORNING...SO WILL HOLD TEMPS NEARLY STEADY ALONG AND NORTH OF
I-20 FOR THE DAY.  RAISED THE MAX TEMPS FOR TODAY BECAUSE TEMPS THIS
MORNING ALREADY ABOVE GUIDANCE MAXES.

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
DEEP LOW LIFTS NORTHEAST ALONG ATLANTIC SEABOARD EARLY NEXT WEEK.
WRAP-AROUND PRECIP WILL LINGER OVER NORTH GA. THICKNESSES ALL
SUPPORT SNOW IN FAR NORTH GEORGIA...BUT SURFACE TEMPS WILL REMAIN
TOO WARM FOR ANY SIGNIFICANT ACCUMULATION.  MAY SEE UP TO ONE INCH
IN THE MOUNTAINS...BUT REST OF NORTH GEORGIA WILL SEE ONLY
OCCASIONAL FLURRIES MIXED WITH RAIN SHOWERS FROM MONDAY THROUGH
TUESDAY MORNING.  NEXT FRONT PROGGED TO ENTER THE AREA WED/THU TIME
FRAME...BUT ENSEMBLES CONSISTENT IN LIFTING ENERGY NORTH WITH THIS
SYSTEM AND BUILDING LARGE SFC RIDGE OVER THE AREA FOR THE WEEKEND.

&&

.AVIATION...UPDATE...
IFR TO MVFR CONDITIONS CONTINUING TODAY. STRONG THUNDERSTORMS
POSSIBLE OVER THE WESTERN PORTION OF CENTRAL GA MAINLY THIS
AFTERNOON AND POSSIBLY INTO TONIGHT. SURFACE WINDS ENE 5-10 KTS OVER
THE ATL/AHN AREAS AND SSW OVER THE CSG/MCN AREAS. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          53  46  50  40  49 / 100  80  50  40  30
ATLANTA         59  49  52  38  47 / 100  70  50  30  30
BLAIRSVILLE     49  42  48  36  37 /  90  60  50  40  30
CARTERSVILLE    54  47  50  35  42 / 100  50  40  40  30
COLUMBUS        67  55  57  44  51 /  90 100  40  20  20
GAINESVILLE     51  44  49  37  39 / 100  70  50  30  30
MACON           66  55  59  43  50 / 100 100  60  30  20
ROME            53  48  51  34  39 / 100  50  40  40  40
PEACHTREE CITY  62  50  55  40  48 / 100  80  40  30  30
VIDALIA         67  58  64  43  52 /  70 100 100  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

27
Hazardous weather outlook, Nov 29, 5:00 AM EST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EST SAT NOV 29 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EST SAT NOV 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO
TONIGHT OVER PARTS OF CENTRAL GEORGIA.

.SYNOPSIS...
A STATIONARY FRONT WILL MEANDER ACROSS NORTH TO CENTRAL GEORGIA
THROUGH TONIGHT AND WILL BE A FOCUS FOR PRECIPITATION ACROSS THE
AREA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS WILL BE LIGHTNING AND
HEAVY RAIN. IF STRONG THUNDERSTORMS SHOULD DEVELOP...THE PRIMARY
HAZARDS WILL BE GUSTY WINDS AND SMALL HAIL. THE MOST LIKELY LOCATION
FOR THUNDERSTORMS WILL BE SOUTH OF ATLANTA TO AUGUSTA. THE MOST
LIKELY LOCATION FOR POSSIBLE STRONG THUNDERSTORMS WILL BE SOUTH AND
WEST OF PEACHTREE CITY TO GRAY TO MCRAE... MAINLY THIS AFTERNOON.

.DISCUSSION...
A MOIST AIRMASS WILL CONTINUE OVER THE AREA THROUGH TONIGHT. THE
AIRMASS NEAR AND SOUTH OF THE FRONT WILL SEE CAPES LESS THAN 1000.
HOWEVER...RATHER STRONG LOW LEVEL WIND SHEAR WILL BE IN PLACE. THIS
COULD CAUSE THUNDERSTORMS THAT DO DEVELOP TO BECOME STRONG OVER THE
WESTERN PORTION OF CENTRAL GEORGIA...MAINLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF WINDY CONDITIONS MONDAY. THERE IS A CHANCE OF
ACCUMULATING SNOW ACROSS MAINLY THE NORTHEAST GEORGIA MOUNTAINS
SUNDAY NIGHT INTO EARLY TUESDAY. OTHERWISE NO HAZARDOUS WEATHER
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

BDL

The radar

The Robins AFB radar (KJGX), 44 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laurens

When
November 29, 11:44 AM EST to 11:45 AM EST
Where
Laurens County, 4.37 mi S of Tuckers Crossroad to 4.22 mi S of Tuckers Crossroad
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.637, -82.879

The Laurens County Emergency Management Director and the Courier Herald of Dublin reported thunderstorm wind damage in the far northeast part of the county in the Buckeye area. A couple of homes suffered minor damage. A carport roof was blown off, underpinnings from a home were damaged, and an adjacent home had minor roof and porch damage. A pump house also suffered minor damage. A window was also broken out of a van parked in the area. From 15-20 trees were either uprooted or snapped in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139992.